Users Online: 2120 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 
 

 
Table of Contents
LETTER TO EDITOR
Year : 2018  |  Volume : 34  |  Issue : 4  |  Page : 550-552

Beware of upper airway obstruction in warfarinized patients


Department of Otolaryngology and Head and Neck Surgery, Southend University Hospital NHS Foundation Trust, Westcliff-on-Sea SS0 0RY, UK

Date of Web Publication3-Jan-2019

Correspondence Address:
Tiarnan Magos
Department of Otolaryngology and Head and Neck Surgery, Southend University Hospital NHS Foundation Trust, Westcliff-on-Sea SS0 0RY
UK
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/joacp.JOACP_116_16

Rights and Permissions

How to cite this article:
Magos T, Barnes M. Beware of upper airway obstruction in warfarinized patients. J Anaesthesiol Clin Pharmacol 2018;34:550-2

How to cite this URL:
Magos T, Barnes M. Beware of upper airway obstruction in warfarinized patients. J Anaesthesiol Clin Pharmacol [serial online] 2018 [cited 2019 Jan 16];34:550-2. Available from: http://www.joacp.org/text.asp?2018/34/4/550/249286



Madam,

We would like to draw attention to the airway risks of anticoagulation with coumarins. Patients on a coumarin are at risk of spontaneous upper airway obstruction secondary to hematoma if anticoagulation is poorly controlled. Treatment in these instances needs to be prompt and includes medical, anesthetic, and potentially surgical intervention. We recently encountered a patient with acute airway obstruction secondary to spontaneous lingual, sublingual, and supraglottic hematoma while on warfarin.

An 86-year-old woman was admitted under the care of the medical team and treated for a community-acquired pneumonia and pulmonary edema. On day 3 of her admission, she was noted to have malar, chin, and submental ecchymosis [Figure 1]. Within 24 h, it was noted that she was in respiratory distress with clearly audible stertor and a subtle inspiratory stridor. Her respiratory rate was noted to have increased and her oxygen saturations dropped from 96% to 90% on room air. This was accompanied by significant chin, submental, neck, and upper chest ecchymosis [Figure 1] and [Figure 2] post intubation]. Oral examination revealed a swollen and purple tongue and floor of mouth, consistent with lingual and sublingual hamatomas. Flexible nasoendoscopy revealed diffuse submucosal supraglottic hematoma with a narrowed laryngeal inlet. Blood screening demonstrated an international normalized ratio of 4 and a stable hemoglobin and platelet count. Initial management included nursing the patient upright and administration of oxygen through a non-rebreath mask, at a flow rate of 15 L/min. Intravenous vitamin K was administered immediately. After a hematology consult, four-factor prothrombin complex concentrate (Beriplex P/N; CSL Behring UK, West Sussex, UK) was administered as a rapid reversal of anticoagulation. Once stabilized, she was transferred to theater for fibreoptic intubation, with an ENT team available to establish a surgical airway. The patient was successfully intubated through the oral route and was transferred to the intensive care unit for further support. Subsequently respiratory failure after 24 h of ventilation in the ICU led to unfortunate demise of the patient.
Figure 1: Malar, chin, and submental ecchymosis seen on day 3

Click here to view
Figure 2: Chin, submental, neck, and upper chest ecchymosis seen post intubation on day 5

Click here to view


It is well known that patients on coumarins are at higher risk of significant spontaneous hemorrhage, both intracranially and extracranially.[1] Spontaneous hemorrhage and hematoma formation have been reported in the upper airway, including in sublingual, submandibular, and laryngeal submucosal spaces.[2],[3],[4] Quick recognition of these potentially life-threatening presentations is necessary to ensure timely reversal of anticoagulation and placement of a definitive airway if necessary. The initial management of these patients should include oxygen therapy, upper airway evaluation with flexible laryngoscopy, reversal of anticoagulation, and close monitoring.[4] The timing and mode of securing the airway remain controversial and without consensus.[5] Uppal et al. state that cricothyroidotomy may be preferable to surgical tracheostomy in such cases, as dissection inevitably involves less blood loss given the avascular nature of the overlying tissues, and the patient's requirement for a surgical airway is likely to be brief.[6] From the literature, it appears that discrete laryngeal hematomas are less likely to require a definitive airway intervention than diffuse lingual, sublingual, retropharyngeal, and submucosal haematomas.[7]

Upper airway hematomas are rare but potentially life-threatening complications of anticoagulation. Awareness of their occasionally unprecipitated nature is important. In such cases, we recommend timely reversal of anticoagulation, close airway monitoring with serial flexible endoscopy, and early consideration of intubation in theater, with ENT team prepared to immediately secure a surgical airway in case of failed intubation.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Shoeb M, Fang MC. Assessing bleeding risk in patients taking anticoagulants. J Thromb Thrombolysis 2013;35:312-9.  Back to cited text no. 1
    
2.
Parvizi S, Mackeith S, Draper M. A rare cause of upper airway obstruction: Spontaneous synchronous sublingual and laryngeal haematomas. BMJ Case Rep 2011;2011. pii: bcr0320113930.  Back to cited text no. 2
    
3.
González-García R, Schoendorff G, Muñoz-Guerra MF, Rodríguez-Campo FJ, Naval-Gías L, Sastre-Pérez J, et al. Upper airway obstruction by sublingual hematoma: A complication of anticoagulation therapy with acenocoumarol. Am J Otolaryngol 2006;27:129-32.  Back to cited text no. 3
    
4.
Lim M, Chaudhari M, Devesa PM, Waddell A, Gupta D. Management of upper airway obstruction secondary to warfarin therapy: The conservative approach. J Laryngol Otol 2006;120:e12.  Back to cited text no. 4
    
5.
Hefer T, Netzer A, Joachims HZ, Golz A. Upper airway obstruction – A rare complication after anti-coagulant therapy. Harefuah 1993;124:336-8, 391.  Back to cited text no. 5
    
6.
Uppal HS, Ayshford CA, Syed MA. Spontaneous supraglottic haemorrhage in a patient receiving warfarin sodium treatment. Emerg Med J 2001;18:406-7.  Back to cited text no. 6
    
7.
Shaw RJ, McNaughton GW. Emergency airway management in a case of lingual haematoma. Emerg Med J 2001;18:408-9.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed55    
    Printed1    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal